Lipitor Side Effects: Muscle Pain and Weakness Can Lead to Liver Damage

Lipitor Side Effects: Muscle Pain

One of Lipitor side effects, muscle pain, is one of the most commonly heard and discussed complaints about using this prescribed cholesterol medication. However, this phenomenon is not limited to Lipitor alone. In fact, muscle pain is one of the most frequently reported cholesterol medication side effects. Most of the time, this sensation is little more than a nuisance, however in some rare cases, as one of Lipitor side effects muscle pain can be a precursor to a much more serious problem. And, this problem can lead to serious liver damage and kidney damage, an unfortunate although very rare entity among cholesterol medication side effects.

Lipitor belongs to a group of medications known as statin drugs. These medications are used to lower bad cholesterol. When bad cholesterol numbers become elevated, especially in those that are high risk, the chances of heart attacks and strokes are significantly increased. Statin drugs work to reduce this risk by slowing the production of an enzyme that promotes the production of cholesterol in the liver, according to Wikipedia. Unfortunately, controlling the production of this cholesterol manufacturing enzyme may not be the only effects that statin drugs have on the liver.

The majority of the time, speaking of Lipitor side effects, muscle pain is not much to worry about. However, in rare cases, these seemingly typical symptoms may be indicating that something much more sinister is going on. Statins are associated with a condition that is known as rhabdomyolysis. This serious condition, according to The National Institutes of Health, refers to the breakdown of muscle matter. When the very fibers of the muscles break down, their contents are spilled into the blood. Some of these muscles contents, such as myoglobin, is considered very toxic to the kidneys, and its inclusion in the bloodstream can lead to kidney damage and even failure.

The kidneys are not the only organs affected by rhabdomyolysis. WebMD explains that out of those affected, nearly 25% may also experience liver damage and even multi organ failure. In these cases, among other Lipitor side effects, muscle pain goes well beyond an everyday nuisance to a serious condition that requires immediate medical attention.

Statins side effects involve the liver in other ways as well. The United States National Library of Medicine has explored the effects of medications on the liver, and has found that medications like Lipitor affect the organ in numerous ways. The large majority of the time, they explain, increases in enzymes with little to no damage to the actual organ is the most common way in which these types of statins affect the liver. However, while the vast majority encounter little more than out of whack liver lab work as a result of using these high cholesterol medications, The United States National Library of Medicine does acknowledge that sudden and acute damage to the liver as a result of the use of drugs like Lipitor has occurred. Unfortunately, the way in which this actually occurs from a medical perspective is still largely unclear.

One theory as to how the liver is so severely impacted in some cases by statin cholesterol medications actually relates to its effectiveness. Because cholesterol is necessary for building cells, supporters of this theory hypothesize that the medication’s resulting cholesterol reduction robs the body of what it needs to make repairs to cells and build new ones. In turn, damaged organs are not as easily repaired and returned to health and thusly greater damage occurs. Another theory suggests that liver damage relates to the use of multiple medications and treatment methods at one time, instead of it being solely related to the use of one medication.

Regardless, among all known Lipitor side effects muscle pain remains to be one of the most commonly claimed symptoms of using the medication. Just how severely and how often the medicine impacts the liver remains to be seen. For countless users, the benefits of taking the medication outweigh the risks involved, and many find that in time and with continued use, as one of Lipitor side effects muscle pain gradually subsides. However, for other users, Lipitor becomes intolerable, with the frequency and recurrence of the muscle discomfort increasing in severity and frequency with continued use. Unfortunately, this adverse effect is not limited to Lipitor alone. Zocor, Pravachol and Crestor side effects all include muscle pain and weakness. Oftentimes, switching medications is unable to reduce or eliminate this symptom in those affected.

Lipitor is one of the most popular if not the most popular medication used to lower bad cholesterol. With dietary and lifestyle changes, it can be a very effective means of lowering the risk of both heart attacks and strokes. Like all medications, Lipitor comes with some risks. Some of these risks are common and mild, and some of them are rare and severe. It is up to a doctor to decide whether or not Lipitor is right for you, and up to you to have a conversation with your doctor within which to weigh the benefits and the risks of this medication.